Pennsylvania, 2007

Damaging Winds in Pennsylvania, September 26, 2007

September 26, 2007 · NWS PBZ · 10 events in 6 counties and zones

Scattered severe thunderstorms developed over Western Pennsylvania and Northern West Virginia ahead of a strong cold front moving east from the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed over Western Pennsylvania and Northern West Virginia ahead of a strong cold front moving east from the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 26, 12:21 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 26, 12:21 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT WED SEP 26 2007

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE AREA...BRINGING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS INTO THURSDAY NIGHT. FOLLOWING
THE FRONT...HIGH PRESSURE WILL BUILD ACROSS THE REGION...BRINGING
COOLER AND DRIER CONDITIONS FOR THE WEEKEND THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
CHANCES OF PRECIPITATION WILL SLOWLY INCREASE FROM LATE THIS
AFTERNOON THROUGH THURSDAY AS A COLD FRONT SLOWLY APPROACHES
FROM THE WEST. COLD FROPA WILL OCCUR DURING THE DAY ON THURSDAY.
WITH DEEP LAYER SHEAR AND UPPER SUPPORT LIMITED...DO NOT EXPECT
SEVERE TSTMS TO DEVELOP. TEMPS WILL BE COOLER, BUT STILL ABOVE
NORMAL FOR TONIGHT AND THURSDAY. NORMALS FOR PITTSBURGH ARE 49/70,
MORGANTOWN 50/71 AND ZANESVILLE 48/72.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
THE COLD FRONT WILL EXIT EAST-CENTRAL OH TO SOUTHWEST PA EARLY
THURSDAY EVENING...EXITING NORTHERN WV/WESTERN MD BY FRIDAY
MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS EARLY THURSDAY
EVENING WILL DIMINISH WITH THE DEPARTURE OF THE COLD FRONT.
PARTLY CLOUDY SKIES AND SEASONABLE CONDITIONS WILL PREVAIL BY
FRIDAY AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A RIDGE OF HIGH PRESSURE WILL PREVAIL FOR THE WEEKEND...BRINGING
DRY AND SEASONABLE CONDITIONS. A WEAK COLD FRONT IS PROGGED TO
SWEEP ACROSS THE GREAT LAKES MONDAY...WITH PERHAPS LIMITED MOISTURE
CLIPPING THE AREA...WILL RETAIN SOME MINIMAL POPS. DRY CONDITIONS
WILL RETURN FOR TUE/WED.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
OVERNIGHT AND THURSDAY THERE WILL BE SCT MVFR CIGS/VSBYS IN TSTMS
AND SHOWERS WITH ISOLD IFR CONDS. CHANCE OF PRECIPITATION SLOWLY
INCREASES IN TIME AS WE GO THROUGH THIS AFTERNOON AND INTO THURSDAY
AS FRONT APPROACHES FROM THE WEST. FRONT LAYS OUT ACROSS OUR
FORECAST AREA, FROM SW-NE, TONIGHT AS A WAVE RIDES ALONG THE
BOUNDARY. SFC WINDS EAST OF THE BOUNDARY WILL BE SW 5-15 KTS AND
POINTS WEST OF THE BOUNDARY NNW 5 TO 10 KTS.

FRONT FINALLY MOVES EAST OF OUR FORECAST AREA DURING THE DAY ON
THURSDAY. HIGH PRESSURE BUILDS IN FROM THE WEST THURSDAY NIGHT AND
HOLDS THROUGH SUNDAY. WEAK COLD FRONT WITH LIMITED MOISTURE MOVES
THROUGH DURING THE DAY ON MONDAY. MAINLY VFR CONDS WITH MVFR/IFR
VSBYS IN BR/FG LATE AT NIGHT AND EARLY MORNING.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 26, 1:45 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 AM EDT WED SEP 26 2007

OHZ040-041-049-050-059-PAZ007>009-013>016-020>023-029>032-WVZ001>004-
270645-
CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BELMONT-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-
245 AM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON ACROSS THE REGION...THEN CONTINUE INTO THIS EVENING. THE
GREATEST SEVERE RISK WITH THESE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ001-OHZ039-048-057-058-068-069-WVZ012-021>023-041-270645-
GARRETT-TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-MONROE-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
245 AM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 26, 3:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EDT WED SEP 26 2007

PAZ007-262115-
MERCER PA-
422 PM EDT WED SEP 26 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF MAYSVILLE...OR ABOUT
11 MILES NORTH OF SHARON...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CARLTON...DONNER CROSSROADS...HADLEY...HENLEIN AND JAMESTOWN

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING...SMALL HAIL...WIND GUSTS TO 45 MPH AND HEAVY DOWNPOURS
THAT MAY CAUSE PONDING OF WATER ON ROAD SURFACES.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Sep 26, 3:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 PM EDT WED SEP 26 2007

PAZ008-262200-
VENANGO PA-
453 PM EDT WED SEP 26 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
VENANGO...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES WEST OF WILSON MILLS...OR
ABOUT 9 MILES NORTH OF MAURICE K GODDARD STATE PARK...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BRADLEYTOWN...BREEDTOWN...CHAPMANVILLE...DIAMOND AND PLUM CORNER

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING...SMALL HAIL...WIND GUSTS TO 45 MPH AND HEAVY DOWNPOURS
THAT MAY CAUSE PONDING OF WATER ON ROAD SURFACES.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 117 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Venango

When
September 26, 4:30 PM EST
Where
Venango County, 0.69 mi S of Petroleum Center
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.510, -79.700

Emergency management reported numerous trees and power lines down.

Thunderstorm Wind, Venango

When
September 26, 4:35 PM EST
Where
Venango County, 0.69 mi S of Pleasantville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.590, -79.580

Emergency management reported numerous trees and power lines down.

Thunderstorm Wind, Forest

When
September 26, 4:47 PM EST
Where
Forest County, 1.24 mi NW of West Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.583, -79.447

Emergency management reported numerous trees down blocking Routes 666 and 127 in the West Hickory area.

Thunderstorm Wind, Allegheny

When
September 26, 6:50 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.440, -79.980

Emergency management reported trees and wires down in the north side region of Pittsburgh and in Lawrenceville.

Thunderstorm Wind, Armstrong

When
September 26, 7:25 PM EST
Where
Armstrong County, 1.05 mi W of North Vandergrift
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.600, -79.570

Emergency management reported numerous trees down around Vandergrift.

Thunderstorm Wind, Westmoreland

When
September 26, 7:25 PM EST
Where
Westmoreland County, East Vandergrift
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.600, -79.570

Emergency management reported numerous trees down.

Thunderstorm Wind, Armstrong

When
September 26, 7:30 PM EST
Where
Armstrong County, 0.53 mi E of Apollo
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.580, -79.560

Emergency management reported numerous trees and wires down.

Thunderstorm Wind, Armstrong

When
September 26, 7:30 PM EST
Where
Armstrong County, 0.87 mi NE of Leechburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.629, -79.558

Emergency management reported numerous trees and wires down in Parks TWP.

Thunderstorm Wind, Armstrong

When
September 26, 7:35 PM EST
Where
Armstrong County, 1.05 mi E of Orchard Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.580, -79.510

Emergency management reported numerous trees and wires down in Kiskiminetas TWP.

Thunderstorm Wind, Fayette

When
September 26, 10:10 PM EST
Where
Fayette County, Chalkhill
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.830, -79.630

A trained spotter and COOP observer reported a measured wind gust to 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59911, 59912, 59913, 59914, 59915, 59916, 59917, 59918, 59919, 59920.